Alert archive / West Virginia / Flash Flood Warnings in 2024
Flash Flood Warning 39, NWS Charleston, WV
NWS Charleston, WV issued this flash flood warning at Jul 6, 2024, 12:24 AM EDT for Gallia County, Ohio; Jackson County, Mason County, West Virginia. It was in force for 80 min. No storm report in the archive falls inside the area while it was in force.
The area
The outline as issued.
The facts
- Issued
- Jul 6, 2024, 12:24 AM EDT (04:24 UTC)
- Expired
- Jul 6, 2024, 1:44 AM EDT
- In force
- 80 min
- Issued by
- NWS Charleston, WV
- Area
- Storm-based polygon
- Flood severity
- None
Counties Gallia County, OH, Jackson County, WV, Mason County, WV
The radar
The Charleston,WV radar (KRLX), 57 km from the middle of the area, began a volume at 04:26 UTC, the scan nearest the moment this went out.
Open the radar archive at this moment
The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.
Did it verify
Not verified. The Iowa Environmental Mesonet's Cow found no qualifying storm report inside this flash flood warning while it was in force. That is not proof nothing happened: reports are thin where few people live.
Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.
The nearest sounding before it
Cncnati-Daytn, OH (KILN), launched 00:00Z, 4.4 hours before the alert went out and 170 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.
- Mixed-layer CAPE
- 223 J/kg
- Mixed-layer CIN
- -13 J/kg
- Mixed-layer LCL
- 913 m above ground
- 0-6 km bulk shear
- 50 kt
- 0-1 km storm-relative helicity
- -22 m²/s²
- 0-3 km storm-relative helicity
- 27 m²/s²
- Significant tornado parameter
- -0.0
- Supercell composite
- -0.4
The text
As transmitted.
013
WGUS51 KRLX 060424
FFWRLX
OHC053-WVC035-053-060730-
/O.NEW.KRLX.FF.W.0039.240706T0424Z-240706T0730Z/
/00000.0.ER.000000T0000Z.000000T0000Z.000000T0000Z.OO/
BULLETIN - EAS ACTIVATION REQUESTED
Flash Flood Warning
National Weather Service Charleston WV
1224 AM EDT Sat Jul 6 2024
The National Weather Service in Charleston has issued a
* Flash Flood Warning for...
Southeastern Gallia County in southeastern Ohio...
West Central Jackson County in northwestern West Virginia...
Central Mason County in western West Virginia...
* Until 330 AM EDT.
* At 1224 AM EDT, Doppler radar indicated thunderstorms producing
heavy rain across the warned area. Between 1 and 2 inches of rain
has fallen today. Additional rainfall amounts of 0.5 to 1 inch are
possible in the warned area. Flash flooding is ongoing or expected
to begin shortly.
HAZARD...Flash flooding caused by thunderstorms.
SOURCE...Radar.
IMPACT...Flash flooding of small creeks and streams, urban
areas, highways, streets and underpasses as well as
other poor drainage and low-lying areas.
* Some locations that will experience flash flooding include...
Ripley, Leon, Southside, Evans and Gallopolis Ferry.
PRECAUTIONARY/PREPAREDNESS ACTIONS...
Turn around, don't drown when encountering flooded roads. Most flood
deaths occur in vehicles.
Be especially cautious at night when it is harder to recognize the
dangers of flooding.
Be aware of your surroundings and do not drive on flooded roads.
Report flooding to the National Weather Service by calling toll
free, 800 401 9535, when you can do so safely.
&&
LAT...LON 3882 8211 3888 8168 3879 8172 3871 8191
3865 8222 3869 8224 3877 8224
FLASH FLOOD...RADAR INDICATED
$$
LC1 follow-up statement
625
WGUS71 KRLX 060544
FFSRLX
Flash Flood Statement
National Weather Service Charleston WV
144 AM EDT Sat Jul 6 2024
OHC053-WVC035-053-060554-
/O.CAN.KRLX.FF.W.0039.000000T0000Z-240706T0730Z/
/00000.0.ER.000000T0000Z.000000T0000Z.000000T0000Z.OO/
Gallia OH-Jackson WV-Mason WV-
144 AM EDT Sat Jul 6 2024
...FLASH FLOOD WARNING IS CANCELLED FOR SOUTHEASTERN GALLIA, WEST
CENTRAL JACKSON AND CENTRAL MASON COUNTIES...
The heavy rain has ended, however localized flooding may still
remain. Do not attempt to drive through flooded roads.
&&
LAT...LON 3882 8211 3888 8168 3879 8172 3871 8191
3865 8222 3869 8224 3877 8224
$$
LCWhat forecasters said that day
The local office's own words before this flash flood warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Charleston, WV wrote its last area forecast discussion before this flash flood warning went out at Jul 5, 10:20 PM EDT, 2 hours 4 minutes earlier.
Area forecast discussion, Jul 5, 10:20 PM EDT, 2 hours 4 minutes before
AREA FORECAST DISCUSSION National Weather Service Charleston WV 1020 PM EDT Fri Jul 5 2024 .SYNOPSIS... A thunderstorm complex is likely to cross this afternoon and evening. A cold front crosses overnight into Saturday, with drier weather in store for the weekend. && .NEAR TERM /THROUGH SATURDAY/... As of 1020 PM Friday... Amended POPs as another broken line of showers, most likely aligned with the cold front, pressing into our western zones. A few isolated instances of lightning have been seen in this activity, so maintained mentions of convection into the overnight hours. Otherwise, rest of the forecast remains on track. As of 505 PM Friday... Allowed the Heat Advisory to expire this evening as heat index values begin to lower for the day. Will also be making some adjustments to POPs for the evening timeframe as a new round of convection begins to develop just west of the Ohio River. This seems to tie in well with newly updated CAMs for this evening, indicating another active round of strong to possibly severe storms from now until around 11 PM tonight. As of 1220 PM Friday... Mostly sunny skies, especially across the southern half of the forecast area will allow significant destabilization through early this afternoon ahead of an advancing shortwave. Convection associated with this feature is moving through eastern KY and is expected to intensify as it reaches our western counties around 2-3 PM. With the forcing from the aforementioned shortwave, expect activity to continue/develop into a linear structure with bowing segments with wind damage as the primary threat. Although low level turning is minimal, any northeasterly surges in this line will need to be monitored for brief QLCS tornadoes as southwesterly 0-3KM shear vectors approach 30KTs, but the overall threat for tornadoes is low. Localized very heavy rainfall rates with this activity may also yield some localized flash flooding, especially where more significant rain has fallen in the last 24 hours. Overall, this activity should be fair progressive, except for any northeast surges which could yield at least some training. Think the threat remains isolated enough to forgo any flash flood watches. Cold frontal passage overnight may yield some additional non-severe showers and storms prior to exiting east by Saturday morning. In the wake of afternoon and evening precipitation, will see at least some patchy fog or low stratus heading into Saturday morning. After any morning fog burns off Saturday is expected to be a mainly quiet day - with slightly cooler and less humid conditions. && .SHORT TERM /SATURDAY NIGHT THROUGH SUNDAY NIGHT/... As of 220 PM Friday... High pressure should allow for clear to mostly clear skies and dry weather through the period. Lower dew points and calm winds under the high pressure will yield cooler overnight temps, especially Saturday night, when lows will be down into the 60s area-wide. We can also expect some valley fog, with chances a bit higher on Saturday night compared to Sunday night. Highs on Sunday look to be a bit above normal, with mid-70s to mid-80s in higher terrain and upper 80s to lower 90s in the lowlands. && .LONG TERM /MONDAY THROUGH FRIDAY/... As of 1245 PM Friday... Southwest flow returns on Monday, along with the heat and humidity, and some showers and storms may start to creep into the higher terrain and the southern coalfields that evening. However, the bulk of shower and storm potential looks to hold off until Tuesday or Tuesday night, when an upper-level trough may push a front through the area. That said, there is some disagreement among both deterministic and ensemble models on the timing of the front's passage, with some solutions not having the upper-trough push the front through until Wednesday. The timing uncertainty has actually increased a bit from yesterday, so we don't have as many Likely POPs (55-75%) on Tuesday and Tuesday night, and the Chance POPS (25-55%) are 'smeared' over a broader time frame, stretching from Tuesday through Wednesday evening. We should be able to tighten up and increase POPs in the coming days as models come into better agreement on timing. Any ridging behind the front may be on the 'dirty' side, so at least some shower and t-storm chances remain in the forecast for Thursday. On the temperature side of things, Monday will be quite hot, with highs mainly low to mid-90s in the lower elevations. We'll have to monitor the dew point forecast closely for Heat Advisory potential. As of right now, it looks like dew points may not increase too much Temps may get knocked down towards normal by Wednesday and Thursday due to the eventual frontal passage, but at this time it does not look like a very strong push of cooler or drier air. && .AVIATION /02Z SATURDAY THROUGH WEDNESDAY/... As of 741 PM Friday... Radar trends at the time of writing depict another decent round of showers and strong thunderstorms crossing through the Ohio River Valley. Storms will continue to track northeastward this evening out ahead of a cold front. Activity is anticipated to settle down through the overnight hours as the front passes through the region. In combination with the front, leftover moisture from today's rain will set forth the potential for patchy fog and/or low level stratus Saturday morning across most terminals. After sunrise, low level restrictions will erode and give way to high pressure in the wake of the frontal passage. Winds become light after sunset this evening and remain the case into the morning on Saturday. Light flow out of the west/northwest will then take shape in the post-frontal environment during the afternoon and evening. FORECAST CONFIDENCE AND ALTERNATE SCENARIOS THROUGH 00Z SUNDAY... FORECAST CONFIDENCE: Medium. ALTERNATE SCENARIOS: Development of fog and MVFR stratocu/IFR stratus overnight tonight may vary. EXPERIMENTAL TABLE OF FLIGHT CATEGORY OBJECTIVELY SHOWS CONSISTENCY OF WFO FORECAST TO AVAILABLE MODEL INFORMATION: H = HIGH: TAF CONSISTENT WITH ALL MODELS OR ALL BUT ONE MODEL. M = MEDIUM: TAF HAS VARYING LEVEL OF CONSISTENCY WITH MODELS. L = LOW: TAF INCONSISTENT WITH ALL MODELS OR ALL BUT ONE MODEL. DATE SAT 07/06/24 UTC 1HRLY 00 01 02 03 04 05 06 07 08 09 10 11 EDT 1HRLY 20 21 22 23 00 01 02 03 04 05 06 07 CRW CONSISTENCY H H H H H H H H H H H M HTS CONSISTENCY H H H H H H H H H H H M BKW CONSISTENCY H H H H H H H H L H H H EKN CONSISTENCY H H H H H H M H H M H H PKB CONSISTENCY H H H H H M H M M H M M CKB CONSISTENCY H H H H H H H H H H H H AFTER 00Z SUNDAY... No widespread IFR conditions are forecast. && .RLX WATCHES/WARNINGS/ADVISORIES... WV...None. OH...None. KY...None. VA...None. && SYNOPSIS...FK/JP NEAR TERM...MEK/JP SHORT TERM...FK LONG TERM...FK AVIATION...MEK
Hazardous weather outlook, Jul 5, 4:52 PM EDT, 7 hours 32 minutes before
Hazardous Weather Outlook National Weather Service Charleston WV 452 PM EDT Fri Jul 5 2024 KYZ101>103-105-OHZ066-067-075-076-083>087-VAZ003-004-WVZ005>011- 013>020-024>034-039-040-515>526-062100- Greenup-Carter-Boyd-Lawrence KY-Perry-Morgan-Athens-Washington- Jackson OH-Vinton-Meigs-Gallia-Lawrence OH-Dickenson-Buchanan-Wayne- Cabell-Mason-Jackson WV-Wood-Pleasants-Tyler-Lincoln-Putnam-Kanawha- Roane-Wirt-Calhoun-Ritchie-Doddridge-Mingo-Logan-Boone-Clay-Braxton- Gilmer-Lewis-Harrison-Taylor-McDowell-Wyoming-Upshur-Barbour- Northwest Raleigh-Southeast Raleigh-Northwest Fayette- Southeast Fayette-Northwest Nicholas-Southeast Nicholas- Northwest Webster-Southeast Webster-Northwest Pocahontas- Southeast Pocahontas-Northwest Randolph-Southeast Randolph- 452 PM EDT Fri Jul 5 2024 This Hazardous Weather Outlook is for northeast Kentucky, southeast Ohio, southwest Virginia and much of West Virginia. .DAY ONE...Tonight. Strong thunderstorms are possible through this evening with a stalled front over the area. Heavy rainfall is also possible with some storms, leading to localized flash flooding, especially for areas that received rain previously. .DAYS TWO THROUGH SEVEN...Saturday through Thursday. Hazardous weather is not expected at this time. .SPOTTER INFORMATION STATEMENT... Weather spotters are encouraged to report significant weather conditions by calling the toll-free spotter hotline, or by other methods detailed at www.weather.gov/rlx/reports.
In the hours before
Local storm report, Jul 5, 9:03 PM EDT, 3 hours 21 minutes before
Preliminary Local Storm Report
National Weather Service Charleston WV
903 PM EDT Fri Jul 5 2024
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0645 PM Tstm Wnd Dmg 5 NE Mineral Wells 39.22N 81.44W
07/05/2024 Wood WV 911 Call Center
Tree down on ivy road. Power lines involved.
&&
JZLocal storm report, Jul 5, 9:26 PM EDT, 2 hours 58 minutes before
Preliminary Local Storm Report
National Weather Service Charleston WV
926 PM EDT Fri Jul 5 2024
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0645 PM Tstm Wnd Dmg 4 NE Spencer 38.84N 81.29W
07/05/2024 Roane WV 911 Call Center
Tree down across Triplett Road. Time
estimated by radar.
&&
JZLocal storm report, Jul 5, 9:32 PM EDT, 2 hours 52 minutes before
Preliminary Local Storm Report
National Weather Service Charleston WV
932 PM EDT Fri Jul 5 2024
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0631 PM Tstm Wnd Dmg 7 NNE Kenna 38.76N 81.60W
07/05/2024 Jackson WV 911 Call Center
Tree down on Zion Ridge rd and Wilbern rd.
&&
JZLocal storm report, Jul 5, 9:36 PM EDT, 2 hours 48 minutes before
Preliminary Local Storm Report
National Weather Service Charleston WV
936 PM EDT Fri Jul 5 2024
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0730 PM Tstm Wnd Dmg 4 NE Pennsboro 39.33N 80.93W
07/05/2024 Ritchie WV 911 Call Center
Tree down on Mountain Drive.
&&
JZLocal storm report, Jul 5, 9:40 PM EDT, 2 hours 44 minutes before
Preliminary Local Storm Report
National Weather Service Charleston WV
940 PM EDT Fri Jul 5 2024
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0638 PM Tstm Wnd Dmg 6 NNE Kenna 38.75N 81.60W
07/05/2024 Jackson WV 911 Call Center
Tree down near Statts Mills.
&&
JZLocal storm report, Jul 5, 9:43 PM EDT, 2 hours 41 minutes before
Preliminary Local Storm Report
National Weather Service Charleston WV
943 PM EDT Fri Jul 5 2024
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0732 PM Tstm Wnd Dmg 5 NE Pennsboro 39.33N 80.92W
07/05/2024 Ritchie WV 911 Call Center
Treed down across the road between haddox
run and burton run.
&&
JZThe office that day
Everything else NWS Charleston, WV issued on the same UTC day.
| Issued | Product | Office | Counties | Lasted |
|---|---|---|---|---|
| Jul 5, 11:22 PM EDT | Flash Flood Warning | RLX | Gallia, Lawrence | 2 hr |
Nearby
Flash Flood Warnings in West Virginia, 2024Flash Flood Warnings in Ohio, 2024Every flash flood warning in 2024
Sources
The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.